Alert archive / Kansas / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Goodland, KS

April 14, 20214 counties in Kansas; Dundy County, Hitchcock County, Nebraska; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this winter storm watch at Apr 14, 2021, 3:19 PM CDT for 4 counties in Kansas; Dundy County, Hitchcock County, Nebraska; Kit Carson County, Yuma County, Colorado. It took effect at Apr 15, 2021, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 14, 2021, 3:19 PM CDT (20:19 UTC)
In effect from
Apr 15, 2021, 7:00 PM CDT
Expired
Apr 15, 2021, 3:34 AM CDT
In force
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS43 KGLD 142019
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
219 PM MDT Wed Apr 14 2021

...WINTER SYSTEM TO IMPACT THE AREA THURSDAY/FRIDAY...

COZ090-091-KSZ001-002-013-014-NEZ079-080-150430-
/O.NEW.KGLD.WS.A.0002.210416T0000Z-210416T1800Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Goodland, Colby, Benkelman, Culbertson, 
Trenton, Stratton Ne, and Palisade
219 PM MDT Wed Apr 14 2021 /319 PM CDT Wed Apr 14 2021/

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 3 to
  6 inches possible. Easterly winds will become northerly Friday,
  and could gust as high as 30 mph.

* WHERE...Portions of northwest Kansas, east central and 
  northeast Colorado and southwest Nebraska.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact area roadways, especially during the
  morning commute.

* ADDITIONAL DETAILS...Heavy wet snow in combination with budding
  trees may result in damage to trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

AW
2 follow-up statements
889 
WWUS43 KGLD 150551
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
1151 PM MDT Wed Apr 14 2021



COZ090-091-KSZ001-002-013-014-NEZ079-080-151300-
/O.CON.KGLD.WS.A.0002.210416T0000Z-210416T1800Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Goodland, Colby, Benkelman, Culbertson, 
Trenton, Stratton Ne, and Palisade
1151 PM MDT Wed Apr 14 2021 /1251 AM CDT Thu Apr 15 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY MORNING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 3 
  to 6 inches possible. Easterly winds will become northerly 
  Friday, and could gust as high as 30 mph.

* WHERE...Portions of northwest Kansas, east central and 
  northeast Colorado and southwest Nebraska.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact area roadways, especially during the 
  morning commute.

* ADDITIONAL DETAILS...Heavy wet snow in combination with 
  budding trees may result in damage to trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
866 
WWUS43 KGLD 150834
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
234 AM MDT Thu Apr 15 2021

COZ090-091-KSZ001-002-013-014-NEZ079-080-161800-
/O.UPG.KGLD.WS.A.0002.210416T0000Z-210416T1800Z/
/O.NEW.KGLD.WW.Y.0008.210416T0000Z-210416T1800Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Goodland, Colby, Benkelman, Culbertson, 
Trenton, Stratton Ne, and Palisade
234 AM MDT Thu Apr 15 2021 /334 AM CDT Thu Apr 15 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MDT /7 PM CDT/
THIS EVENING TO NOON MDT /1 PM CDT/ FRIDAY...

* WHAT...Snow. In Yuma, Kit Carson, and Dundy counties, total snow
  accumulations are anticipated to range from 4 to 6 inches. In
  northwest Kansas, total snow accumulations are anticipated to
  range from 2 to 4 inches. North winds at 15 to 25 mph will gust
  up to 35 mph Friday morning.
 
* WHERE...Yuma and Kit Carson counties in northeast Colorado.
  Dundy and Hitchcock counties in southwest Nebraska. Sherman, 
  Cheyenne, Rawlins, and Thomas counties in northwest Kansas.

* WHEN...From 6 PM MDT /7 PM CDT/ this evening to noon MDT /1 PM 
  CDT/ Friday.

* IMPACTS...Accumulating snow, breezy north winds, and blowing 
  snow will create hazardous travel conditions late tonight and 
  Friday morning, particularly along and north of Interstate 70.

* ADDITIONAL DETAILS...Precipitation will overspread the region
  from west to east after sunset this evening, beginning as rain
  or a mix of rain and snow. Precipitation will transition to all
  snow overnight, heaviest between Midnight and 9 AM MDT Friday.
  Temperatures will bottom out in the mid 20s to lower 30s,
  coldest in Yuma and Kit Carson counties in Colorado. 
  Precipitation will end from west to east late Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel tonight and Friday morning, slow down, turn 
off cruise control, and exercise additional caution, particularly 
at intersections and highway on-ramps and off-ramps where 
accidents are more likely to occur. Decelerating abruptly or 
making sharp turns at a high rate of speed may result in loss of 
vehicle control. Avoid sudden accelerations and decelerations.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Vincent

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this winter storm watch went out at Apr 14, 1:26 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 14, 1:26 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1226 PM MDT Wed Apr 14 2021

.SHORT TERM...(Today through Friday night)
Issued at 345 AM MDT Wed Apr 14 2021

Overview: An atypical synoptic pattern -- characterized by
westerly flow aloft over the southern CONUS (< 35N) and two
broad upper level lows over the northern CONUS (>35N) -- will
prevail in this period.

Today: Shortwave ridging aloft will prevail over the High Plains
through tonight.. on the western/subsident periphery of an upper
level low over the Upper Great Lakes.. and the far eastern
periphery of an upper level low meandering slowly eastward from NV
into UT. While weak H85-H7 warm advection will foster increasing
low-level cloud cover.. measurable precipitation is not
anticipated. With light NE-E surface winds and increasing cloud
cover, expect lows ranging from the mid 40s to lower-mid 50s,
warmest south and east of a line from Tribune--Gove City--Hill
City.

Tonight: Expect increasing upper level cloud cover (above pre-
existing low ceilings) as flow aloft backs to the SW and
strengthens over the central Rockies.. in advance of the
aforementioned upper low. Modest H85-H7 warm advection and
increasingly diffluent flow aloft may aid in the development of
light precipitation late tonight (06-12Z Thu).. mainly in eastern
CO and adjacent KS/NE border counties. With surface temperatures/
wetbulbs anticipated to be above freezing.. and cloud top
temperatures (per forecast soundings) no colder than -5 to -8C
(beneath the ice nucleation zone).. -RA and/or -DZ should be the
predominate p-type.

Thu-Fri night: Guidance is in general agreement that the
approaching upper low will continue to meander in an eastward
direction on Thu and Fri.. with an associated lee cyclone
progressing eastward from NM into the Southern Plains. However,
due to the slow eastward progress of this feature.. over the
complex terrain of the central Rockies.. and a possible
interaction with northern stream shortwave energy digging
southward through Saskatchewan into the northern Rockies --
significant uncertainty exists with regard to the evolution of the
upper wave, and.. in particular.. the evolution of the lee
cyclone. With thermal profiles marginally supportive of winter
weather.. p-type and accumulation potential may be highly
dependent upon precipitation rates/duration. At this time, areas
in eastern CO and adjacent KS/NE border counties (elevations >
4000 ft ASL) appear to have the greatest potential for heavy wet
snow and potentially significant accumulations, with precipitation
largely falling between sunset Thursday evening and noon on
Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 201 AM MDT Wed Apr 14 2021

At the start of the period, west to weak northwest flow prevails
aloft behind a departing upper trough. To the north of the region,
another trough extending from the northern Plains to the central
Rockies slides south. This disturbance looks to push across the area
during the weekend; however, the pattern is quite messy and guidance
has had trouble getting a handle on this timeframe. While confidence
is low, have kept a dry forecast for Saturday and Sunday since it
appears precipitation will stay west of the area and along the Front
Range.

The upper trough progresses towards the southern Plains on Monday,
with northwest flow developing behind. Meanwhile, a cold front
advances through the High Plains during the day, bringing breezy
north winds and chances for rain showers to the area by the
afternoon. As temperatures fall overnight, am anticipating a
changeover to light snow followed by precipitation tapering off
Tuesday morning. Surface high pressure builds into the region behind
the front on Tuesday, and dry weather returns.

A warming trend is expected to start the long term, with highs
climbing from the 40s/low 50s on Saturday to the 50s/low 60s on
Monday. Highs drop to the upper 40s/low 50s on Tuesday behind the
frontal passage. Low temperatures range in the 20s and low 30s
throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1135 AM MDT Wed Apr 14 2021

For GLD...Expect ceilings to gradually to deteriorate during the
forecast period. Expect VFR ceilings to become MVFR after 15/06Z
and eventually some IFR conditions by the end of the forecast
period. There is possible scattered light rain or snow possible at
the location in later periods. However exact timing and how much
elected to keep it out at this time.

For MCK...expect VFR conditions and northeast winds to gradually
become MVFR conditions and east winds after 15/12Z. Expect MVFR
conditions and possibly light rain at the end of the forecast pd.
Due to uncertainty in possible precipitation did not include in
this forecast package at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...EH
Hazardous weather outlook, Apr 14, 12:11 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1111 AM MDT Wed Apr 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1111 AM MDT Wed Apr 14 2021 /1211 PM CDT Wed Apr 14 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance of mix precipitation of rain and snow late tonight
across Eastern Colorado...southwest Nebraska and far northwestern
Kansas.

Otherwise...No other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Widespread precipitation will overspread the region later on Thursday
into Friday, as a developing low pressure system in New Mexico
tracks east across the Southern Plains. Precipitation type and
amounts will highly depend upon the precise evolution of the low
pressure system, which remains uncertain. The greatest potential for
heavy, wet, accumulating snow appears to be in northeast Colorado and
adjacent Kansas and Nebraska border counties, mainly along and west
of Highway 27 between sunset Thursday evening and noon on Friday.
Winds will be from the northeast or east at 20 to 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

Winter Storm Watches in Kansas, 2021Winter Storm Watches in Nebraska, 2021Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.